Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2017, 6:35 PM CDT for Jackson County, Ray County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 16, 2017, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
292
WUUS53 KEAX 162335
SVREAX
MOC095-177-170015-
/O.NEW.KEAX.SV.W.0177.170816T2335Z-170817T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT WED AUG 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Central Ray County in west central Missouri...
Northeastern Jackson County in west central Missouri...
* Until 715 PM CDT
* At 635 PM CDT, a severe thunderstorm was located over Orrick, or
near Buckner, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richmond, Buckner, Orrick, Hardin, Henrietta, Sibley, Levasy, Woods
Heights, Rayville, Camden and Fleming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 9424 3922 9424 3921 9421 3932 9421
3948 9393 3926 9376 3920 9397 3921 9398
3919 9403 3917 9404 3913 9418
TIME...MOT...LOC 2335Z 242DEG 29KT 3922 9417
HAIL...1.00IN
WIND...60MPH
$$
Blair2 follow-up statements
002
WWUS53 KEAX 162351
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT WED AUG 16 2017
MOC095-170001-
/O.CAN.KEAX.SV.W.0177.000000T0000Z-170817T0015Z/
Jackson MO-
651 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.
LAT...LON 3932 9421 3948 9393 3926 9376 3920 9397
3921 9398 3919 9403 3924 9413
TIME...MOT...LOC 2351Z 242DEG 29KT 3928 9402
$$
MOC177-170015-
/O.CON.KEAX.SV.W.0177.000000T0000Z-170817T0015Z/
Ray MO-
651 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL RAY COUNTY...
At 651 PM CDT, a severe thunderstorm was located over Richmond,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richmond, Hardin, Henrietta, Woods Heights, Rayville, Camden and
Fleming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9421 3948 9393 3926 9376 3920 9397
3921 9398 3919 9403 3924 9413
TIME...MOT...LOC 2351Z 242DEG 29KT 3928 9402
HAIL...1.00IN
WIND...60MPH
$$
Blair084
WWUS53 KEAX 170014
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT WED AUG 16 2017
MOC177-170024-
/O.EXP.KEAX.SV.W.0177.000000T0000Z-170817T0015Z/
Ray MO-
714 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAY COUNTY WILL EXPIRE
AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.
LAT...LON 3932 9421 3948 9393 3926 9376 3920 9397
3921 9398 3919 9403 3924 9413
TIME...MOT...LOC 0014Z 242DEG 29KT 3936 9383
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:19 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 16, 6:19 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 619 PM CDT Wed Aug 16 2017 .Discussion... Issued at 303 PM CDT WED AUG 16 2017 Main concern this afternoon involves new convective development as long awaited surface cold front begins moving through the area. In contrast to yesterday, confidence is increasing that severe weather will develop in the coming hours as enough clearing has occurred to result in moderate destabilization across the lwr Missouri Vly. Expect this trend to continue this afternoon and early evening as remnant elevated mixed layer plume as noted by warm brightness temperatures on GOES-16 7.34 micron water vapor imagery (see also the 12z Amarillo, TX sounding) continues to advect northeast with time. Deep-layer shear will continue to increase this afternoon as midlevel speed max associated with main trough axis across the Central Plains also moves east with time. BUFKIT soundings from across the area show largely a unidirectional wind profile, with 0-6 km bulk shear values on the order of 35-40 kts. Considering this, along with the ample amounts of buoyancy that appear present, initial development in the form of discrete cells to the west of the KC Metro will support both a large hail and strong wind threat, with activity migrating more towards a linear configuration in response to deep layer shear values remaining largely parallel to the incoming cold frontal boundary. Across southern portions of the fcst area, an isolated tornado threat will also be possible in response to increased helicity near a lingering outflow boundary from this morning's convection. Overall however, this threat appears most likely well south of the KC Metro, and in reality more likely down in SGF's area. In addition, we did have some pretty efficient rainfall across the area this morning with reports and MRMS storm total estimates suggesting over 2.5" fell across the northeastern Metro, specially over Clay County. Prevailing thought is that this afternoon/evening's activity should be progressive enough to limit a widespread flash flood threat, but trends will have to be monitored for areas that did receive decent rainfall this morning. Precip to quickly come to an end after the 06z time frame from west to east as drier air moves back into the area. This will set the stage for slightly cooler temps tomorrow and the return of dry conditions which should continue through much of Friday. Fcst guidance continues to show redeveloping precip early Saturday morning as a secondary wave of energy sweeps a boundary south across our area during the predawn hours. As a result, morning shwrs/storms appear possible and current chance pops appear reasonable. Beyond this, fcst becomes less uncertain as we head into next week as zonal flow returns to the central U.S. and a series of shortwaves impact the lwr Missouri Vly. Obviously this leads to some concern over Monday's solar eclipse and additional details are provided below. Beyond this, unsettled weather looks to persist through midweek as a boundary stalls south of the area. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 614 PM CDT WED AUG 16 2017 Nearby scattered thunderstorms will continue to push southeast of the terminal sites through the late evening hours ahead of a cold front. Conditions should remain VFR during this time as activity remains mostly confined downstream. Cloud cover will later steadily erode heading into Thursday morning as winds become northwesterly behind the frontal boundary. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...Welsh
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 529 AM CDT Wed Aug 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 529 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms today into tonight will have the potential to become strong to severe across much of the area. Hazards with any storm that develops includes dangerous and frequent cloud-to-ground lightning, moderate to heavy rainfall, and gusty winds. Should some of these storms become strong to severe, the potential exists for damaging winds, hail, and localized flooding. A tornadic threat, while low, does exist as well. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, potentially strong, reappear on Friday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 16, 12:56 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1256 PM CDT WED AUG 16 2017
MOZ045-046-161830-
Pettis-Cooper-
1256 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PETTIS AND
SOUTHWESTERN COOPER COUNTIES...
At 1256 PM CDT, a strong thunderstorm was located 8 miles north of
Cole Camp, or 8 miles south of Sedalia, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Smithton and Otterville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3869 9306 3853 9307 3854 9328 3862 9333
3878 9300 3869 9292
TIME...MOT...LOC 1756Z 244DEG 30KT 3858 9319
GranaLocal storm report, Aug 16, 6:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG GARDEN CITY 38.56N 94.19W
08/16/2017 CASS MO 911 CALL CENTER
POWER LINES REPORTED DOWN IN TRANSMISSION
FROM FIRE DEPARTMENT TO 991 DISPATCH CENTER.
&&
ABSpecial weather statement, Aug 16, 6:18 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 618 PM CDT WED AUG 16 2017 MOZ053-162345- Bates MO- 618 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BATES COUNTY UNTIL 645 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over Pleasanton, moving east at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Butler, Rich Hill, Hume, Amsterdam, Amoret, Foster, Passaic and Worland. A severe thunderstorm watch remains in effect until 1000 PM CDT for west central Missouri. LAT...LON 3835 9461 3838 9427 3806 9422 3806 9461 TIME...MOT...LOC 2318Z 257DEG 44KT 3819 9466 Blair
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:56 PM CDT | Special Weather Statement | EAX | Pettis | 34 min |
| Aug 16, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 33 min |
| Aug 16, 6:18 PM CDT | Special Weather Statement | EAX | Bates | 27 min |
| Aug 16, 6:41 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 34 min |
| Aug 16, 6:56 PM CDT | Special Weather Statement | EAX | Sullivan | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.